| NEW YORK
NEW YORK (Reuters Health) - Use of a diet drug known as DNP has been linked to five deaths in the UK since 2007, according to a new report.
The compound, also known as 2,4-Dinitrophenol, is a synthetic chemical originally used in the manufacturing of dyes, wood preservatives, explosives and pesticides.
DNP was developed as a weight-loss drug in the 1930s before being banned in the U.S. in 1938 after reports of severe toxic reactions, researchers note. Still, the compound remains in use, sold online in bulk powder.
“DNP is a so called ‘fat burning’ product used by body builders and as a weight loss aid - it prevents energy being stored as fat, but instead this is released as heat,” senior author Dr. Simon Thomas told Reuters Health in an email. “The effect is an increase in body temperature and this can damage the body’s cells, e.g. in muscle, kidney and brain.”
Thomas directs the National Poisons Information Service (NPIS) in Newcastle upon Tyne, UK.
He said DNP can cause fever, nausea or vomiting, skin discoloration or rash, breathing difficulties, abdominal pain, agitation and headache. Those could progress to confusion, seizures, kidney failure, muscle damage and bone marrow failure.
“DNP is sold via the Internet and so we don’t have good data on how many people use it,” Thomas said. “Our research, however, has shown increasing numbers of people in the UK presenting with adverse clinical effects after DNP use, suggesting that increasing numbers of people have been using the chemical.”
For the new study, Thomas and his colleagues analyzed data from a phone enquiry service run by the NPIS for UK health professionals seeking information and advice about the management of people with suspected poisoning.
Between 2007 and 2013, they found there were 39 phone calls relating to 30 different exposures to DNP involving 27 men and three women.
Twenty-two of those exposures were reported in 2013. Only three were reported from 2007 to 2011.
Ten of the poisoning episodes were classified as minor, 12 were moderate and five were severe. Severity information was not available for three patients.
Five of the cases resulted in deaths - one in 2008, one in 2012 and three in 2013, according to findings published in the Emergency Medicine Journal.
“DNP is a hazardous substance not fit for human consumption,” Thomas said. “It can cause severe toxic effects that can result in death.”
The effects are also unpredictable, he added. Some people use DNP for a while without any apparent problems and then suddenly develop side effects.
“The higher the dose used, the greater the risk of severe toxic effects, but no dose is safe,” Thomas said. He and his colleagues have seen serious side effects in people using the doses recommended by websites that sell the compound.
Dr. Edward Boyer agreed that DNP is a dangerous chemical and shouldn’t be used as medication.
Boyer is an emergency medicine physician and toxicology expert at the University of Massachusetts Medical School in Worcester. He wasn’t involved in the study.
He said the reason DNP is dangerous has to do with how the body manages energy.
“There's a world of chemical reactions that go on inside your body and every time a chemical reaction occurs it releases heat,” he told Reuters Health. “Your body takes some of that heat and normally turns it back into other chemical reactions which lead to molecules that you can use for additional energy - it's just a way of being efficient.”
Dinitrophenol breaks that cycle so instead of taking the heat that’s produced from one reaction and turning it into other forms of useful energy, the body just produces more heat, Boyer said.
Too much of that heat production, he said, and “you wind up literally baking yourself to death.”
SOURCE: bit.ly/1sBv0as Emergency Medicine Journal, online June 23, 2014.